Thunderstorm Wind, Buffalo
- When
- July 10, 1:41 PM CST
- Where
- Buffalo County, 0.49 mi E of Mondovi
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.570, -91.670
A front remained nearly stationary from southwest Wisconsin into western Minnesota on July 10th. An upper level disturbance tracked along the front, triggering a line of severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A front remained nearly stationary from southwest Wisconsin into western Minnesota on July 10th. An upper level disturbance tracked along the front, triggering a line of severe thunderstorms. Some of the storms produced up to nickel size hail and wind gusts up to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 10, 1:17 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 217 PM CDT THU JUL 10 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA AND SEVERE THREATS TONIGHT THRU FRIDAY NIGHT...HEAT INDICES ON FRIDAY. 18Z DATA ANALYSIS HAD LOW PRESSURE CENTERED OVER EASTERN MT WITH TROUGHING TO THE SOUTH INTO CO AND A WARM FRONTAL BOUNDARY TO THE SOUTHEAST ACROSS ND TO CENTRAL MN/SOUTHERN WI. WARM...UNSTABLE AIRMASS...WITH LAPS SFC BASED CAPE IN THE 1.5K TO 3.5K J/KG RANGE... SOUTH OF THIS BOUNDARY ACROSS SOUTHERN MN/MUCH OF IA. THIS AIRMASS FEEDING/LIFTING INTO A COUPLE OF CONVECTIVE COMPLEXES EARLY THIS AFTERNOON. ONE LESSER ORGANIZED OVER EASTERN IA/SOUTHERN WI/NORTHERN IL...BUT STILL GENERATING STRONG TO SEVERE STORMS JUST SOUTH OF THE FORECAST AREA. THE OTHER...MORE ORGANIZED AND DROPPING SOUTHEAST ALONG THE BOUNDARY...GENERATING SEVERE STORMS WITH LARGE HAIL/ DAMAGING WINDS NEAR KMSP. THIS COMPLEX OF STORMS ABOUT TO MOVE SOUTHEAST ACROSS THE FORECAST AREA DURING THE MID AFTERNOON HOURS. NO ISSUES NOTED WITH 10.12Z NAM/GFS INITIALIZATIONS. NAM/GFS SOLUTIONS QUITE SIMILAR FOR TONIGHT INTO SUN NIGHT...BUT FOR SOME USUAL MESO-SCALE/CONVECTION DIFFERENCES. GFS LOOKS TO SUFFER CONVECTIVE FEEDBACK OVER WI TONIGHT...WITH A 53 UNIT VORTICITY MAXIMA OVER EAST CENTRAL WI AT 06Z. DPROG/DT OF 500MB HGTS AT 10.12Z SHOWED NAM/GFS WITH RATHER GOOD RUN-TO-RUN CONSISTENCY AND LITTLE TRENDING FROM THEIR 09.12Z AND 08.12Z RUNS. AT THE SURFACE... FRONTAL PASSAGE FRI NIGHT LOOKS HAVE TRENDED ABOUT 3HRS SLOWER THAN THE RUNS OF 09.12Z...WHICH IS NOW VERY SIMILAR TO THE TIMING OF THE ECMWF/UKMET RUNS. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED NAM/GFS REASONABLE WITH THE SFC MASS FIELDS ACROSS THE NORTH CENTRAL CONUS. A BLEND OF NAM/GFS LOOKED BEST WITH THE 12Z-18Z PRECIP ACROSS THE CENTRAL CONUS...WHILE NAM RUNS OF 09.12Z THRU 10.12Z WERE BETTER WITH THE CONVECTIVE COMPLEX/PRECIP ACROSS MN THIS MORNING. PER WV IMAGERY...BOTH MODELS APPEAR REASONABLE WITH THE SHORTWAVE FEATURES ACROSS CAN/NORTHERN CONUS. LEANED TOWARD NAM THIS CYCLE WITH ITS BETTER PERFORMANCE ON UPPER MIDWEST CONVECTION THE PAST 24HRS AND GFS LOOKING TO DEVELOP CONVECTIVE FEEDBACK TONIGHT. HOWEVER...BEYOND TONIGHT FAVORING ONE OVER THE OTHER LOOKS TO HAVE LITTLE IMPACT ON THE SENSIBLE WEATHER. SHORT TERM FORECAST CONFIDENCE AVERAGE TO GOOD THIS CYCLE. IN THE SHORT TERM...DISTANCE-SPEED TOOL APPLIED TO CONVECTION JUST NORTHWEST OF THE FORECAST AREA HAS IT SOUTHEAST OF THE FORECAST AREA BY THIS EVENING. HOWEVER...THIS COMPLEX WILL LAY OUT AN OUTFLOW BOUNDARY TO ITS SOUTHWEST/ENHANCE THE WARM FRONTAL BOUNDARY ALREADY IN PLACE. SOUTH SFC FLOW AND SOUTHWEST 850MB FLOW OF MOIST UNSTABLE AIR WILL CONTINUE INTO/OVER THIS BOUNDARY TONIGHT. RAISED SHRA/TSRA CHANCES MOST AREAS...ESPECIALLY THIS EVENING WITH GREATER LINGERING INSTABILITY AND A PORTION OF THE LOW LEVEL JET POINTED AT THE AREA. THE WARM FRONT/OUTFLOW BOUNDARY LIFTS NORTH OF THE AREA LATER TONIGHT/FRI MORNING. LITTLE REMAINS FOR A FOCUS FOR CONVERGENCE/ LIFT/CONVECTIVE INITIATION OVER THE AREA FOR MUCH OF FRI. A VERY WARM/MOIST/UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE AREA FOR FRI WITH MODEL SOUNDINGS INDICATING LITTLE IN THE WAY OF CAPPING ALOFT. ARX WRF...GFS...SREF INDICATING BROAD SOUTHERLY FLOW AND WEAK SFC- 850MB IN THIS AIRMASS...WITH LACK OF A CAP AND MIXED LAYER CAPES OF 1.5K TO 2.5K J/KG MAY BE ENOUGH TO INITIATE CONVECTION IN THE WARM SECTOR DURING THE AFTERNOON. ADDED A SMALL TSRA CHANCE TO FRI AFTERNOON FOR NOW. AIRMASS OVER THE AREA ON FRI WILL BE VERY WARM/MUGGY. COMBINATION OF TEMPS IN THE UPPER 80S/LOWER 90S AND DEW POINTS IN THE UPPER 60S/ LOWER 70S WILL PUSH HEAT INDICES INTO THE 95-100 DEGREE RANGE. ANY FURTHER RISE OF EITHER THE DEW POINTS OR TEMPS WOULD SEND INDICES INTO ADVISORY RANGE. MID CREW WILL HAVE TO CONTINUE TO EVALUATE LATEST TEMP/DEW POINT TRENDS AND NEED FOR HEAT ADVISORY FRI AFTERNOON. BY FRI NIGHT...A VIGOROUS UPPER TROUGH/SHORTWAVE MOVING ACROSS SOUTHERN CAN AND SFC LOW LIFTING OUT OF THE NORTHERN PLAINS WILL DRIVE A STRONG COLD FRONT WILL BE PUSHING INTO THIS AIRMASS DURING THE AFTERNOON...BUT WEST OF THE FORECAST AREA. FRONT EXPECTED TO TRIGGER A LINE OF STRONG/SEVERE STORMS DURING THE AFTERNOON ACROSS WESTERN MN/IA. LATEST MODEL/ ENSEMBLE CONSENSUS HAS THE FRONT MOVING INTO THE FORECAST AREA AFTER 03Z SAT. SLIGHT RISK SEVERE CENTERED ON FRI EVENING STILL ON TRACK...SEE SWODY2 FOR MORE DETAILS. HOWEVER... THE SLIGHTLY SLOWER FRONTAL TIMING MAY SPARE THE FORECAST AREA THE BRUNT OF SEVERE STORM POTENTIAL ACCOMPANYING THIS FRONTAL PASSAGE... WITH CAPE BEGINNING TO DIMINISH DURING THE MID EVENING HOURS. FRONT USHERS COOLER...DRIER...STABLE AIRMASS ACROSS THE AREA FOR THE WEEKEND. DEW POINTS FOR MUCH OF SAT THRU SUN NIGHT EXPECTED TO BE IN THE 50S PERHAPS SOME UPPER 40S...FOR A MUCH MORE COMFORTABLE... QUIETER WEEKEND WEATHER-WISE. PREVIOUS FORECAST INCLUDED A SMALL -SHRA/-TSRA CHANCE OVER THE NORTHEAST END OF THE FORECAST AREA FOR SUN AFTERNOON. THIS CONTINUES TO LOOK REASONABLE WITH MODEL SOUNDING SHOWING SOME WEAK INSTABILITY WITH DIURNAL WARMING UNDER THE 850- 700MB COLD POOL. GENERALLY FAVORED A BLEND OF GFS-MAV/NAM-MET MOS LOWS FOR TONIGHT/ FRI NIGHT/SAT NIGHT. FAVORED WARMER GFS GUIDANCE HIGHS FRI. GUIDANCE HIGHS SIMILAR AND LOOK REASONABLE FOR SAT. USED A BLEND OF 10.12Z GFS MEX...10.00Z GFS ENSEMBLE MOS AND HPC GUIDANCE FOR HIGHS/LOWS SUN/SUN NIGHT. .LONG TERM...MONDAY THROUGH THURSDAY 10.00Z MEDIUM RANGE MODELS/ENSEMBLE MEAN IN REASONABLY GOOD AGREEMENT WITH EACH OTHER AND THEIR PREVIOUS RUNS FOR THE MON THRU THU PERIOD. FORECAST CONFIDENCE IN THE LONG TERM ON THE GOOD SIDE THIS CYCLE. TREND LOOKS TO BE TOWARD A BIT STRONGER SHORTWAVE TROUGH ACROSS CENTRAL CAN ON TUE...BUT THIS WELL NORTH OF THE FORECAST AREA. CANADIAN HIGH DRIFTS OVER THE AREA MON...MOVING EAST OF THE AREA TUE. SOUTHERLY RETURN FLOW SPREADS ACROSS THE AREA TUE WITH AN INCREASE OF SFC-850MB MOISTURE. MOISTURE/INSTABILITY AXIS REMAINS WEST OF THE FORECAST AREA UNTIL TUE NIGHT...THUS MON/TUE LOOKING DRY. RIDGING ALOFT FLATTENS FOR MID-WEEK WITH STRONGER TROUGHING DEVELOP IN THE NORTHERN PLAINS FOR WED/THU. SFC-850MB TROUGH/FRONT SLIDES INTO/ ACROSS THE AREA DURING THIS PERIOD...WITH MOISTURE/ INSTABILITY CONTINUING TO INCREASE ACROSS THE AREA AHEAD OF THESE FEATURES. SHRA/TSRA CHANCES INCREASE FROM TUE NIGHT INTO THU...AND PREVIOUS GRID-SET ALREADY HAD MUCH OF THIS RATHER WELL DETAILED. TEMPERATURES START THE PERIOD BELOW NORMAL ON MON...RETURNING TO NEAR/ABOVE NORMAL IN THE SOUTHERLY FLOW FOR TUE-THU. USED A BLEND OF GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE FOR HIGHS/LOWS THRU THE PERIOD. && .AVIATION...TONIGHT AND FRIDAY THUNDERSTORMS MOVING INTO THE AREA AT THE BEGINNING OF THE PERIOD... AND PERIODIC THUNDER SHOULD IMPACT TAF SITES THROUGH REMAINDER OF THE AFTERNOON. AFTER COMPLEX MOVES THROUGH...SHOULD SEE DRY WEATHER...HOWEVER IT IS POSSIBLE FOR MORE SHOWERS/STORMS TO DEVELOP LATE TONIGHT/EARLY FRIDAY MORNING ALONG BOUNDARY FORMED FROM TODAY/S STORMS. THIS IS QUITE UNCERTAIN AT THIS POINT SO CONTINUED TO JUST MENTION CB/S IN THE TAFS. WHILE BOUNDARY LAYER WILL BE VERY MOIST... DEWPOINTS MID TO UPPER 60S AND LOW TEMPERATURES AROUND 70 DEGREES... NIGHT-TIME INVERSION WILL DEVELOP. THINKING IS THAT VISIBILITIES WILL BE REDUCED AT LEAST TO MVFR CATEGORY FOR A FEW HOURS IN THE MORNING. THEN...DRY FOR MUCH OF THE DAY FRIDAY...HOWEVER STRONG COLD FRONT WILL TRACK ACROSS THE TAF SITES FRIDAY EVENING. THIS FRONT WILL CAUSE THE DEVELOPMENT OF THUNDERSTORMS...SOME MAY BE STRONG TO SEVERE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && AVIATION..........BROOKS SHORT/LONG TERM...RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1135 AM CDT THU JUL 10 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-111000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1135 AM CDT THU JUL 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM COMPLEX WILL MOVE SOUTHWARD THROUGH THE AREA THIS AFTERNOON AND INTO THIS EVENING. SEVERE STORMS ARE POSSIBLE WITHIN THIS COMPLEX...WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN BEING THE MAIN THREATS. THE MOST FAVORABLE TIME FOR THESE STORMS TO MOVE THROUGH THE AREA WILL BE FROM 2 PM INTO THE EARLY EVENING HOURS. IT IS ALSO POSSIBLE FOR MORE STORMS TO DEVELOP OVERNIGHT...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN BEING THE MAIN THREATS. IT IS STILL UNCERTAIN HOWEVER THE TIMING AND AREAL EXTENT OF THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY...VERY WARM TEMPERATURES SHOULD INHIBIT THUNDERSTORM DEVELOPMENT UNTIL LATE IN THE DAY...WHEN STORMS ARE EXPECTED TO INITIATE ALONG A COLD FRONT APPROACHING THE AREA. FAVORABLE INSTABILITY AND WIND PROFILES SUPPORT A DISTINCT POSSIBILITY FOR SEVERE STORMS. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WOULD BE THE PRIMARY THREATS. THE MOST FAVORABLE TIME SHOULD BE FRIDAY EVENING AND PERHAPS THE EARLY MORNING HOURS OF SATURDAY... ALTHOUGH THE ISOLATED TORNADO POTENTIAL FAVORS FRIDAY EVENING. EXCESSIVE HEAT AND HUMIDITY IS EXPECTED TO BE A FACTOR FRIDAY...WITH HEAT INDICES OF 95 TO 100 DURING THE AFTERNOON AND EARLY EVENING. THUNDERSTORM CHANCES RETURN TUESDAY AND TUESDAY NIGHT. AT THIS TIME...THERE WAS TOO MUCH UNCERTAINTY TO DETERMINE THE SEVERE STORM POTENTIAL IN THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR ACTIVATION BETWEEN 2 PM AND 9 PM...LATER TONIGHT AND THEN AGAIN FRIDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON/BROOKS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
207 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL LAKE CITY 44.45N 92.28W
07/10/2008 E1.00 INCH WABASHA MN TRAINED SPOTTER
ALONG WITH ESTIMATED WIND GUSTS OF 30 MPH.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL ZUMBRO FALLS 44.29N 92.43W
07/10/2008 E0.75 INCH WABASHA MN LAW ENFORCEMENT
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
227 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 2 E ORONOCO 44.16N 92.50W
07/10/2008 E0.75 INCH OLMSTED MN AMATEUR RADIO
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
234 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND GST KELLOGG 44.31N 92.00W
07/10/2008 E60 MPH WABASHA MN LAW ENFORCEMENT
ALONG WITH HAIL UP TO DIME SIZE.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND GST 1 E POTSDAM 44.16N 92.33W
07/10/2008 E59 MPH OLMSTED MN EMERGENCY MNGR
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 3 SE LAKE CITY 44.42N 92.24W
07/10/2008 E0.75 INCH WABASHA MN PUBLIC
STRONG WINDS ALSO REPORTED.
&&
SHEAThe La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
21 thunderstorm wind, 3 hail. Local standard time, as filed.
Law Enforcement reported trees down near the Buffalo and Pepin County line.
Law Enforcement estimated 60 mph wind gusts at Perrot State Park and large limbs down.
Hail was reported at the Onalaska High School.
Numerous large branches were blown down.
Wind gusts of 58 mph were reported with siding blown off a home.
Trees were blown down.
Siding was blown off a building and large tree limbs were blown down.
Power lines were knocked down by thunderstorm wind gusts.
An estimated wind gust of 60 mph was reported from the intersection of Interstate 90 and Highway 27.
An estimated wind gust of 60 mph was reported from a camp ground near Fort McCoy.
Large trees were blown on Hustlers Ridge.
Trees and power lines were blown down in the city of New Lisbon.
Trees and power lines were blown down.
Trees and power lines were blown down southeast of Adams.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104682, 121532, 104685, 121538, 104689, 104690, 104691, 104696, 104697, 104699, 104700, 104714, 104717, 104718, 104721, 104724, 121524, 104728, 104732, 104734, 104744, 104746, 104747, 104748.